Opiate overdose may present with a number of symptoms and signs, however, the classic triad is miosis, respiratory depression, and a decreased level of consciousness. Despite the above being hallmark features, patients may not experience all three. Opiate overdose manifestations typically occur as a result of an overdose in the medical or illicit use of opiates or opioids such as heroin, morphine, fentanyl, oxycodone, and hydrocodone   . It is possible, however, for individuals who are not chronic or regular users of opioids to experience overdose symptoms while using the recommended dose ranges. The presence of one of the above-mentioned manifestations is not sufficient to diagnose opiate overdose. Of note is that individuals who use multiple substances concomitantly may not present with expected symptoms .
Opiates have an excitatory effect on opioid receptors in the central nervous system. The activation of opioid receptors within the dopaminergic reward pathway of the brain results in euphoria . Opiate overdose is responsible for features of intoxication which include nausea, vomiting, slowed gastric emptying, constipation, as well as the typical triad.
Respiratory depression may be presented as bradypnea and progress to apnea. Due to this reason, patients may become hypoxic and suffer from hypoxic injury of the brain and other tissues . An impact on the respiratory system could also manifest in the development of acute respiratory distress syndrome (ARDS) and pulmonary edema with a potentially fatal outcome.
Opiate overdose may induce seizures. In addition, there is a possibility of renal injury, liver failure, and injuries stemming from a loss of consciousness such as compartment syndrome . Simultaneous use of other CNS depressants such as alcohol has an exacerbating effect.
Although history, physical examination, and various investigations are important, in cases of severe respiratory compromise, resuscitation should be prioritized. Clinical examination should encompass a recognition of typical features and serious complications such as compartment syndrome.
Laboratory studies include the screening of urine for opiates or opioids and various drugs . Opiate overdose may lead to an excretion of opiates in urine up to 2 days after administration. Routine investigations that are conducted include a complete blood count, urea, electrolytes, liver function tests, and arterial blood gas analysis . Additional investigations may be ordered, taking into account the possibility of concomitant ingestion of other substances.
As pulmonary edema and ARDS may be expected, chest X-ray may be required . An abdominal X-ray in conjunction with computerized tomography (CT) is useful in the detection of swallowed packages . Electrocardiography may be utilized to monitor cardiac function .